New York, 2014Flash Flooding in New York, June 25, 2014
June 25, 2014 · NWS BGM · 5 events in 3 counties and zones
A slow moving cold front approaching from southern Ontario triggered numerous thunderstorms across central New York. These storms produced areas of 2 to 4 inches of rainfall over a short period of time.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front approaching from southern Ontario triggered numerous thunderstorms across central New York. These storms produced areas of 2 to 4 inches of rainfall over a short period of time. Areas of flash flooding were reported in the Southern Tier and Western Catskills regions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 25, 1:40 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 25, 1:40 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
240 PM EDT WED JUN 25 2014
.SYNOPSIS...
A SLOW MOVING LOW PRESSURE SYSTEM AND COLD FRONT WILL BRING
RAIN...HEAVY AT TIMES...TO THE AREA THIS AFTERNOON AND TONIGHT. COLD
FRONT WILL KEEP OUR WEATHER UNSETTLED THROUGH TONIGHT. THE SYSTEM
WILL BE EAST OF THE AREA THURSDAY MORNING...BUT AN UPPER LOW MAY
KEEP SOME LIGHT SHOWERS OVER THE AREA THRU THE DAY TOMORROW. MUCH
DRIER AIR WILL MOVE BACK INTO THE AREA FOR FRIDAY AND THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
WV OVER WRN NY AND PA ATTM VSBL ON WV IMAGERY AND SHOWING A SHRP
CUT OFF ON THE PCPN JUST ENTERNING WRN NY. MODELS ARE SHOWING SLOW
BUT STEADY PROGRESS WITH THE SV WITH MUCH OF THE HEAVIEST PCPN
CLRG THE ERN ZONES BY ARND 03Z. UNTIL THEN...DEEP MOISTURE WITH
PWATS ARND AND OVER 2 INCHES OVER THE AREA. HTG OVER NEPA AND SE
NY HAS ALLOWED CONV TO DVLP IN THE WRM AIR. CONV FLOW IS LFTG
THESE CONV ELEMENTS NWRD INTO THE PCPN RUNNING AHD OF THE FNTL
BNDRY. SO...HEAVY RAIN FALLING OVER PARTS OF THE AREA...ESP NORTH
AND WEST OF BGM. WENT AHD AND ADDED THE NEXT ROW OF COUNTIES INTO
THE FF WATCH TO ACCOUNT FOR THE BANDS OF HEAVY RAIN DROPPING SE
AHD OF THE FNT. THIS MATCHES WELL WITH EXISITING WATCHES IN THE
SURROUNDING OFFICES. OTR COUNTIES MAY BE ADDED AS THE FNT SLIDES EAST.
OVRNGT...LGTR SHWRS MAY LINGER AS THE UPR TROF DIGS BHD THE SFC
FNT. DRIER AIR WAITS UNTIL LTR THU BHD A SECONDARY SHRT WV MVG
THRU THE TROF.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
AS MENTIONED ABV...SCNDRY WV MVG THRU THE TROF PROVIDES
INSTABILITY AND MOISTURE SO SCT SHWRS SEEM A GOOD BE DURING THU
WITH GNRLY CDY SKIES. ALSO...MODELS SHOW THE FNT SLOWING OVER NEW
ENG EARLY THU...HELPING TO KEEP A CHANCE OVER THE ERN AREAS. MUCH
DRIER AIR ARRIVES FRI NGT AND SHD PUT AN END TO THE SHWRS. DRY WX
WILL CONT THRU AT LEAST SAT SETTING UP YET ANOTHER DRY WEEKEND.
MODELS IN GOOD AGREEMENT ON TEMPS GUID. XPCT HI/S SLGTLY ABV NRML
ON SAY UNDER MSTLY SUNNY SKIES. OVRNGT LOWS NEAR NRML.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
2 PM WEDNESDAY UPDATE...
SHARP RDG OVER THE AREA SAT BEGINS TO SHIFT EAST AND FLATTEN DOWN BRINGING
US INTO SW FLOW AND A RETURN OF MOISTURE AND CHANCE FOR CONVECTION ESPECIALLY
INTO THE AFTERNOON AND EVENING HOURS WITH ANY LITTLE SHORT WAVES THAT
MOVE ALONG. STRONGER SHORT-WAVE TROUGH MOVES IN TUES ASSOCD WITH A
FRONT THAT STALLS OVER OUR AREA WEDNESDAY.
WAA AND +585 H5 HGTS WILL RESULT IN TEMPS ABV NRML FOR THE AFTN
MAXES WITH SOME PLACES IN NE PA APRCHG 90F SUN THROUGH TUE. INCRSD
MOISTURE WILL KEEP NGT TIME LOWS ABV NRML AS WELL. MAX TEMPS WILL
LOWER SOME WED AS FRONT MOVES IN.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
A STALLED FRONT STRETCHES FROM THE ADIRONDACKS ACROSS THE FINGER
LAKES AND SOUTHERN TIER OF NY INTO NW PA. THIS FRONT WILL HELP
TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALIZED HEAVY
RAIN AND IFR CONDITIONS. THE TENDENCY WILL BE FOR STORMS TO TRAIN
FROM WEST-SOUTHWEST TO EAST-NORTHEAST. OUTSIDE OF HEAVY RAIN
SHOWERS WILL GENERALLY MVFR CIGS. PROBABILITY FOR TSTMS IS GREATEST
SOUTH OF THE FRONT INTO THIS EVENING WHERE A LITTLE MORE SUN HAS
HELPED TO BOOST STORM DEVELOPMENT.
THE FROM WILL REMAIN ACROSS CENTRAL NY OVERNIGHT WITH SOME TAPERING
OFF OF SHOWERS TO LIGHT AND MORE ISOLATED. PLENTY OF LOW LEVEL
MOISTURE HOWEVER WILL LEAVE MVFR CIGS MOST AREAS WITH SOME IFR
OVER HIGHER TERRAIN AND MVFR CIGS IN FOG. WINDS WILL REMAIN LIGHT
AND VARIABLE.
FLOW WILL BECOME MORE NW THURSDAY AND THE FRONT WILL MOVE OFF
ALLOWING DRIER AIR TOBEGIN TO WORK INTO THE REGION. CIGS WILL
BEGIN TO LIFT AND BREAK P TOWARD MIDDAY BECOMING VFR IN THE EARLY
AFTERNOON.
OUTLOOK...
THU NGT-FRI-SAT...VFR. CHC FOR MRNG VLY FOG AT ELM.
SUN-MON...VFR. CHC FOR MVFR IN AFTN TRW.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ038.
NY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ009-015>018-
022>025-036-037-044>046-055-056.
&&
SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...DGM
LONG TERM...BMW
AVIATION...BMWHazardous weather outlook, Jun 25, 2:34 PM EST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
334 PM EDT WED JUN 25 2014
PAZ043-044-047-048-072-261945-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
334 PM EDT WED JUN 25 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL ARE
EXPECTED THIS AFTERNOON INTO TONIGHT. HEAVY RAINFALL COULD LEAD
TO ISOLATED FLASH FLOODING...IF REPEAT DEVELOPMENT OCCURS IN ANY
ONE AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-261945-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-
334 PM EDT WED JUN 25 2014
...FLASH FLOOD WATCH IN EFFECT UNTIL 3 AM EDT THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SHOWERS AND THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL ARE
EXPECTED TODAY INTO TONIGHT. HEAVY RAINFALL COULD LEAD TO ISOLATED
FLASH FLOODING...IF REPEAT DEVELOPMENT OCCURS IN ANY ONE AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 25, 11:53 AM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1253 PM EDT WED JUN 25 2014
NYZ009-018-025-036-037-044>046-055-251745-
CHENANGO NY-CORTLAND NY-MADISON NY-ONEIDA NY-ONONDAGA NY-OTSEGO
NY-TIOGA NY-TOMPKINS NY-
1253 PM EDT WED JUN 25 2014
...POTENTIAL FOR LOCALLY HEAVY RAINFALL ACROSS CORTLAND...EXTREME
NORTHWESTERN OTSEGO...MADISON...NORTH CENTRAL TIOGA...NORTHWESTERN
CHENANGO...ONEIDA...SOUTHEASTERN ONONDAGA AND TOMPKINS COUNTIES...
AT 1247 PM EDT...DOPPLER RADAR INDICATED SHOWERS WITH VERY HEAVY
RAIN ALONG A LINE FROM UTICA SOUTHWEST TO CORTLAND AND ITHACA. THERE
IS A POTENTIAL FOR LOCALLY HEAVY RAINFALL AS THIS LINE OF SHOWERS
SLOWLY MOVES TO THE EAST.
LOCATIONS THAT WILL BE AFFECTED INCLUDE CORTLAND...ITHACA...
HAMILTON...ONEIDA...NEW HARTFORD...ROME AND UTICA. THIS INCLUDES
INTERSTATE 81 BETWEEN CORTLAND AND WHITNEY POINT.
THERE IS A POTENTIAL FOR HEAVY RAINFALL...WHICH COULD CAUSE LOCALIZED
FLOODING OF ROADS AND POOR DRAINAGE AREAS.
VISIBILITIES WILL BE REDUCED DUE TO THE HEAVY RAINFALL AND MAY CAUSE
PONDING OF WATER ON ROADWAYS. PLEASE DRIVE SAFELY ESPECIALLY IF
TRAVELING ON INTERSTATE 81 NORTH OF WHITNEY POINT.
LAT...LON 4350 7510 4333 7507 4330 7514 4326 7515
4322 7507 4305 7521 4287 7520 4242 7611
4233 7623 4232 7641 4228 7642 4229 7666
4244 7666 4263 7639 4262 7627 4272 7627
DJNFlash Flood, Steuben
- When
- June 25, 3:00 PM EST to 6:00 PM EST
- Where
- Steuben County, Addison to 2.9 mi WSW of Coopers Plains
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.100, -77.230
There was approximately 1 foot of water rushing across County Route 2.
Flash Flood, Steuben
- When
- June 25, 3:05 PM EST to 6:00 PM EST
- Where
- Steuben County, 2.17 mi NNE of Thurston to 1.85 mi WNW of Erwins
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 42.249, -77.255
There was one foot of water rushing across portions of County Route 4 in this area. The road was closed.
Flash Flood, Steuben
- When
- June 25, 3:20 PM EST to 6:00 PM EST
- Where
- Steuben County, Gibson to 1.33 mi SSE of South Corning
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.150, -77.030
Several roads were flooding in and around the Gibson and Corning areas.
Flash Flood, Chemung
- When
- June 25, 3:45 PM EST to 6:00 PM EST
- Where
- Chemung County, Elmira Hgts to 1.16 mi SSE of Breesport
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 42.150, -76.820
There was severe flooding of city underpasses at several locations in the Elmira and Horseheads area.
Flash Flood, Delaware
- When
- June 25, 6:30 PM EST to 10:00 PM EST
- Where
- Delaware County, 2.71 mi ESE of Hale Eddy to 3.78 mi E of Stockport
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- State Official
- Coordinates
- 41.991, -75.319
Several streams were out of their banks and affecting roads and homes in the towns of Hancock and Colchester. Precautionary evacuations of several residents occurred.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, June 25, 2014$267,000 · 1.5 in hail · 15 events
- Flash Flood in Pennsylvania, June 25 to 26, 2014$500,000 · 1 event
- Heavy Rain in Oregon, June 25, 2014$140,000 · 1 event
- Hail and Damaging Winds in Michigan, June 25, 2014$110,000 · 1.75 in hail · 4 events
- Flash Flooding and Damaging Winds in New York, June 25, 2014$21,000 · 50 kt wind · 27 events
- Hail in South Dakota, June 25, 2014$50,000 · 2.25 in hail · 5 events
- Tornado and Flash Flood in Texas, June 25, 2014$50,000 · EF0 · 2 events
- Flash Flood in New York, June 25, 2014$50,000 · 1 event
- Flash Flood in Massachusetts, June 25 to 26, 2014$50,000 · 1 event
- Lightning Strike in Wyoming, June 25, 20144 injured · 1 event
- Tornado and Hail in Wyoming, June 25, 2014$10,000 · EF1 · 4 events
- Hail and Damaging Wind in North Dakota, June 25, 2014$20,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527256, 527263, 527265, 527266, 527242.